Prozac Drug Interactions
Prozac and Serotonin Syndrome
Several of the known interactions with Prozac are related to a potentially dangerous group of symptoms known as serotonin syndrome. Such symptoms might include:
- Fast heartbeat
- Feeling faint
- Muscle spasm
- Difficulty walking
Serotonin syndrome usually occurs when people take more than one medication that affects serotonin at the same time. Talk to your healthcare provider before taking these medications together. In many cases, such combinations are still recommended, although with more careful monitoring. Call your healthcare provider right away if you have any of these symptoms, as serotonin syndrome can be dangerous.
Prozac Drug Interactions Explained
The following sections explain in detail the potentially negative interactions that can occur when Prozac is combined with any of the drugs listed above.
Taking Prozac with alprazolam can increase the level of alprazolam in your blood, increasing your risk of side effects. Your healthcare provider may need to decrease your dose of alprazolam.
Taking Prozac and aspirin together can increase your risk of stomach bleeding. Talk to your healthcare provider before taking aspirin and Prozac together.
Because combining Prozac with buspirone may increase the risk of serotonin syndrome, check with your healthcare provider before taking these medications together.
Certain Antipsychotic Medications
Prozac can increase the level of certain antipsychotic medications in your blood and can increase your risk of side effects. Your healthcare provider may need to lower your dose of antipsychotic medicine.
Pimozide and thioridazine should never be taken with Prozac. In fact, you should not take thioridazine if you have taken Prozac within the past five weeks.